Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 304, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 1997, 6:02 PM CDT for Winkler County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1997, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 23, 1997, 6:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Winkler County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:10 PM CDT | Hail 0.75 | Kermit, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1382 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS1 KMAF 232303 RRA SVRMAF TXC495-232350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 602 PM CDT MON JUN 23 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WINKLER COUNTY AT 600 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 8 MILES NORTHWEST OF WINK MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WINK. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RRF/GNM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 23, 2:51 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 250 PM CDT MON JUN 23 1997 KMAF 88D INDICATES ISOLD TSRA HAVE DVLPD ALONG DRYTROUGH THAT EXTENDED ALONG DAVIS/GUADALUPE MTN CHAIN PER 18Z SFC PLOT. WATER VAPOR IMAGES SHOW AREA OF SUBSIDENCE ENTERING FA FROM SW IN WAKE OF UPPER LOW LIFTING N INTO OK/KS. A LOOK OUTSIDE AND AT SATELLITE REVEALS ONLY A FEW FLAT CU OVER THE NRN FA AS CAP HOLDS STRONG. EXPECT LOW CLOUDS TO RETURN EARLY TUE MRNG GENERALLY EAST OF A KP07- KFST-KHOB LINE AS LOW-LEVEL JET KEEPS LOW-LEVEL MSTR AND BREEZY CONDITIONS OVER FA E OF LEE TROUGH. SHOULD SEE WARMER TEMPS AND SLIGHTLY WEAKER SFC WINDS TUE AS LEE TROUGH AND ASSOCIATED THICKNESS RIDGE MOVE FARTHER E vOVER FA AHEAD OF PROGRESSIVE NRN PLAINS SHORTWAVE TROUGH. MAF 69/95 1/1 CNM 67/102 -/- MRF 58/92 1/- P07 72/90 -/- TJT
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.